Get Help Now!  

  800.815.3910 

  Available 24/7   

The road to recovery starts here! Trusted, confidential help available 24/7. Speak with an addiction treatment specialist anytime. Please call us now at 800-815-3910!




Look again for a potencial danger!

by Ned Wicker
(Wisconsin)

If you purchase a pain reliever that can be found at any super market, or pharmacy, or gas station convenience store, it’s got to be completely harmless, right? After all, you can buy it without a prescription and the ad on television says it’s “recommended by doctors.”

These medications are common and can be found in virtually all home medicine cabinets, yet we may not be aware of the potential hazards.

Acetaminophen can be harmful!

Acetaminophen comes to mind. Taken as directed, given a person has no allergies that would produce negative side-effects, the drug will work well to relieve pain or help reduce fever. It’s a popular alternative to aspirin, which can irritate the stomach.

But overdose of this drug can cause serious liver damage, necessitating a liver transplant. Most people think of alcoholics as needing transplants, but acetaminophen overdose is just as serious when it comes to liver damage.

Teen trying to send a message

Let’s look at an example: A teenager who just broke up with her boyfriend, or is having problems coping with life, wants to send a message and reaches for a bottle of something in the medicine cabinet. Acetaminophen is common, supposedly harmless, so she takes the bottle of Tylenol and downs it. It’s not so much a suicide as a call for help.

The parents find her and the empty bottle and call 911 or the poison control center, or they take her to the emergency department of the local hospital. The medical team will empty the stomach, either by inducing vomiting or running a tube to the stomach. They will probably use N-acetylcysteine to counter the effects of the acetaminophen, particularly if they are treating her within eight hours of her taking the pills. Follow-up medical care is important, to test for any possible liver damage. The medical crisis has passed. However, this is a good case scenario.

Overdose Symptoms

What if the parents did not find the bottle of pills? What would they look for? Overdose symptoms may include vomiting, feeling nauseous or ill, having no appetite or experiencing abdominal pain. It’s important for the medical intervention to take place before the symptoms are shown. The problem is the symptoms of acetaminophen overdose may not show up immediately. It could take up to 24 hours, unlike overdosing on other drugs, or alcohol. The symptoms are not necessarily ones that would lead parents to suspect drug overdose.

If parents know their child took acetaminophen, or any other drug or substance, there are things parents can do at home, but they have to act quickly. If your child is not breathing, call 911. If he/she is awake and breathing, call poison control (1-800-222-1222). One note, write the number down and have it available next to your phone, or save it in your cell phone phonebook, especially if you have small children. If you have discovered the bottle, have it ready to tell them exactly what was taken and how many. Tell them when they took the pills.

Take steps to prevent problems

The best thing to do at home is prevention. Gather up all the medications, both prescription and over-the-counter and make sure they are in a secure location, way from small children and even out of the reach of older kids. Know exactly what you have in the house and how much.

Inventory everything. If your child does get into the medicine cabinet, you’ll know, by quick process of elimination, what was swallowed. Here’s a tip—if your child shows any signs of being suicidal, or feeling very sad, as is the case with many teenagers, take measures to safeguard the medicines in your house. Your child may have purchased something on their own, so be on the lookout. The best situation is for you to have control over everything, and to administer the drugs yourself.

As the old saying goes, “An ounce of prevention is worth a pound of cure,” so be aware of potential trouble and most of all, know your child. Even something as common and useful as acetaminophen can potentially be deadly if abused. Your alertness can be the difference.

Click here to post comments

Do you have a question or story? It's easy to ask your question or submit your story. How? Simply click here to return to Drug Addiction Causes.





and Finally Remember:

"Ask and it will be given to you; seek and you will find; knock and the door will be opened to you. For everyone who asks receives; he who seeks finds; and to him who knocks, the door will be opened."
- Matthew 7:7-8






Recent Articles

  1. Rohypnol Addiction

    Feb 20, 18 08:53 AM

    12 Keys REHAB just published a very informative page on Rohypnol addiction and treatment. Rohypnol often called Roofies or Wolfies, is a very strong benzodiazepine

    Read More

  2. Why do I feel high, if I haven't smoked recently?

    Feb 19, 18 08:41 AM

    I've smoked weed everyday and I'm usually high throughout the day, but I've been trying to quit. I haven't smoked in three days yet I felt high for a

    Read More

  3. What should I do?

    Feb 17, 18 04:01 PM

    I been with the father to my children for going on six years. When we began to go out I never knew he did drugs. Once we started getting serious I moved

    Read More


Follow on Twitter or Google+